In order to evaluate the pulmonary embolism as a complication of transfemoral arteriography, we performed lung perfusion scintigrams before and after arteriography in consecutive 120 patients. Of the initial 60 patients who did not receive subcutaneous low-dose heparin, 19 (32%) demonstrated new pulmonary perfusion defects. There was no significant difference in regard to the incidence of new defects with or without right heart catheterization. On the other hand, in the latter 60 patients who received prophylactic heparin, the incidence of new defects decreased to 10%, without increasing clinically important bleeding. We believe that the source of emboli is from the leg vein thrombosis due to compression of the groin and subsequent bed rest. These data suggest that pulmonary embolism is a more common complication of transfemoral arteriography than previously appreciated and low-dose heparin is useful in reducing this complication.